Texas, 2003

Lightning Strike in Texas, August 13, 2003

August 13, 2003 · NWS FWD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 13, 2:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 13, 2:06 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT WED AUG 13 2003

NUMEROUS THUNDERSTORMS HAVE SPRUNG UP ALONG THE MID AND UPPER LEVEL
SHEAR AXIS WHICH IS BISECTING THE AREA. WHILE THE COVERAGE IN STORMS
NOW IS A BIT OVER 50 PERCENT NORTH OF THE METROPLEX...WE ARE
EXPECTED THE COVERAGE TO DIMINISH SOMEWHAT FROM EAST TO WEST AS WE
REACH THE START OF THE TONIGHT PERIOD. ACTIVITY SHOULD DIE OFF TO
ISOLATED ACTIVITY DURING MID OR LATE EVENING AS HEATING IS LOST. I
WAS UNABLE TO PULL POPS ALL TOGETHER FOR THE REST OF TONIGHT...AS
LOW LEVEL FLOW IS PROGGED TO TURN TO THE SOUTHEAST OVERNIGHT ON THE
EAST SIDE OF THE VERTICALLY STACKED TROUGH NEAR THE BIG BEND REGION.

FOR THURSDAY...850 MB SOUTHEAST FLOW WILL KEEP POPS IN THE
FORECAST...ALTHOUGH MOST ACTIVITY SHOULD LIE TO THE SOUTHWEST UNDER
THE BEST LOW LEVEL FLOW AND TERRAIN LIFTING. AFTER LEFTOVER EARLY
ACTIVITY THURSDAY EVENING...STRONG UPPER RIDGING IS EXPECTED TO
DRIVE INTO NORTH TEXAS FROM THE MISSISSIPPI VALLEY...FOR AN END TO
POPS.

IN THE EXTENDED...HAVE LEFT PREVIOUS PACKAGE MENTION OF
AFTERNOON AND EVENING POPS SUNDAY THROUGH TUESDAY FAR EAST AND
SOUTHEAST. SOME MEDIUM RANGE MODELS SHIFT THE UPPER RIDGE TO THE
WEST...ALLOWING ENERGY TO SLIP INTO THE SOUTH AS A MAIN UPPER TROUGH
MOVES INTO THE EAST. THERE IS CONSIDERABLE DISAGREEMENT WITH SOME
MEDIUM RANGE MODELS...NOTING THE ECMWF ESPECIALLY. THIS IS PRECISELY
WHY WE HAVE SLIGHT CHANCES.

FCSTID = 30
DFW   69  92  71  96 /  50  20  20   0
ACT   66  90  72  96 /  50  30  20   0
PRX   68  90  70  94 /  30  20   0   0
DTO   65  92  70  96 /  50  20   0   0
TKI   67  92  71  95 /  50  20   0   0
DAL   69  92  71  96 /  50  20  20   0
TRL   67  90  71  95 /  30  20   0   0
CRS   66  92  72  96 /  30  20  20   0
TPL   67  88  72  96 /  50  30  20   0

.FWD...NONE.
Hazardous weather outlook, Aug 13, 2:55 PM CST, 35 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THROUGH MIDNIGHT. DAMAGING DOWNBURST WINDS IN EXCESS OF 60
MPH...AND HAIL TO THE SIZE OF QUARTERS WILL BE THE SEVERE WEATHER
THREATS. FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN
WILL ALSO ACCOMPANY MANY OF THE STORMS. REMEMBER LIGHTNING CAN
STRIKE OVER 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO GET STRUCK BY LIGHTNING. IF
POSSIBLE...MOVE INDOORS AS STORMS APPROACH. ALTHOUGH WIDESPREAD
RAIN OF OVER 2 INCHES IS NOT EXPECTED...RUNOFF FROM THE LOCALLY
HEAVY RAIN MAY ALSO RESULT IN SOME URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS ON THURSDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
SOUTHEAST OF A LINE FROM TEMPLE TO ATHENS ON SUNDAY THROUGH TUESDAY
AFTERNOONS. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF NORTH
TEXAS THROUGH MIDNIGHT.

The radar

The Dallas/Ft Worth radar (KFWS), 22 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tarrant

When
August 13, 3:30 PM CST
Where
Tarrant County, Keller
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire damaged a Radio Shack store in Keller.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379260.